Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 281, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 1, 2018, 7:24 AM CDT for 6 counties in Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2018, 7:24 AM CDT (12:24 UTC)
- Expired
- Sep 1, 2018, 8:15 AM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, IA, Dallas County, IA, Guthrie County, IA, Madison County, IA, Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 40 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -379 J/kg
- Mixed-layer LCL
- 1980 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -269 m²/s²
- 0-3 km storm-relative helicity
- -188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
520
WUUS53 KDMX 011224
SVRDMX
IAC001-049-077-121-153-181-011330-
/O.NEW.KDMX.SV.W.0281.180901T1224Z-180901T1330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
724 AM CDT SAT SEP 1 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Polk County in central Iowa...
Northern Madison County in south central Iowa...
Southeastern Guthrie County in west central Iowa...
Northeastern Adair County in southwestern Iowa...
Southern Dallas County in central Iowa...
Northwestern Warren County in south central Iowa...
* Until 830 AM CDT.
* At 723 AM CDT, a severe thunderstorm was located over Earlham, or
11 miles northwest of Winterset, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Adel, Windsor
Heights, Carlisle, Bondurant, Saylorville, Stuart, Dallas Center,
Earlham and De Soto.
This includes the following highways...
Interstate 35 between mile markers 62 and 72, and between mile
markers 87 and 95.
Interstate 80 between mile markers 83 and 145.
Interstate 235 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4132 9450 4154 9452 4179 9347 4148 9337
TIME...MOT...LOC 1223Z 248DEG 39KT 4147 9415
HAIL...1.00IN
WIND...60MPH
$$
REV3 follow-up statements
823
WWUS53 KDMX 011240
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
740 AM CDT SAT SEP 1 2018
IAC001-077-011250-
/O.CAN.KDMX.SV.W.0281.000000T0000Z-180901T1330Z/
Guthrie IA-Adair IA-
740 AM CDT SAT SEP 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GUTHRIE AND
NORTHEASTERN ADAIR COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4137 9416 4162 9419 4179 9347 4148 9337
TIME...MOT...LOC 1240Z 248DEG 39KT 4154 9392
$$
IAC049-121-153-181-011330-
/O.CON.KDMX.SV.W.0281.000000T0000Z-180901T1330Z/
Polk IA-Madison IA-Dallas IA-Warren IA-
740 AM CDT SAT SEP 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR POLK...NORTHERN MADISON...SOUTHERN DALLAS AND NORTHWESTERN WARREN
COUNTIES...
At 740 AM CDT, a severe thunderstorm was located over Van Meter, or
near Waukee, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Adel, Windsor
Heights, Carlisle, Bondurant, Saylorville, Dallas Center, Earlham, De
Soto and Van Meter.
This includes the following highways...
Interstate 35 between mile markers 62 and 72, and between mile
markers 87 and 95.
Interstate 80 between mile markers 102 and 145.
Interstate 235 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4137 9416 4162 9419 4179 9347 4148 9337
TIME...MOT...LOC 1240Z 248DEG 39KT 4154 9392
HAIL...1.00IN
WIND...60MPH
$$
REV776
WWUS53 KDMX 011253
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
753 AM CDT SAT SEP 1 2018
IAC049-121-153-181-011330-
/O.CON.KDMX.SV.W.0281.000000T0000Z-180901T1330Z/
Polk IA-Madison IA-Dallas IA-Warren IA-
753 AM CDT SAT SEP 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR POLK...NORTHEASTERN MADISON...SOUTHEASTERN DALLAS AND
NORTHWESTERN WARREN COUNTIES...
At 753 AM CDT, a severe thunderstorm was located over Valley West
Mall, or near Clive, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Adel, Windsor
Heights, Carlisle, Bondurant, Saylorville, Dallas Center, De Soto,
Van Meter and Southridge Mall.
This includes the following highways...
Interstate 35 between mile markers 63 and 72, and between mile
markers 87 and 95.
Interstate 80 between mile markers 110 and 145.
Interstate 235 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4142 9402 4166 9403 4179 9347 4148 9337
TIME...MOT...LOC 1253Z 248DEG 39KT 4159 9374
HAIL...1.00IN
WIND...60MPH
$$
REV248
WWUS53 KDMX 011315
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
815 AM CDT SAT SEP 1 2018
IAC049-121-153-181-011325-
/O.CAN.KDMX.SV.W.0281.000000T0000Z-180901T1330Z/
Polk IA-Madison IA-Dallas IA-Warren IA-
815 AM CDT SAT SEP 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR POLK...NORTHEASTERN MADISON...
SOUTHEASTERN DALLAS AND NORTHWESTERN WARREN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4142 9402 4166 9403 4179 9347 4148 9337
TIME...MOT...LOC 1313Z 248DEG 39KT 4168 9344
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:47 AM CDT, 37 minutes earlier.
Area forecast discussion, Sep 1, 6:47 AM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 647 AM CDT Sat Sep 1 2018 .DISCUSSION.../Today through Friday/ Issued at 504 AM CDT Sat Sep 1 2018 Active weather can be expected through much of the forecast period as a fairly stagnant pattern sets up across the region. Current MCS moving across Iowa very slowly will eventually pass to the east mid to late morning when a brief lull in rainfall will occur. However there will be broad southwesterly flow over Iowa through the holiday weekend and for much of the upcoming week. A frontal boundary will align itself with the deep southwesterly flow and as a result, will move little through the period. Additionally, there will be a parade of shortwaves passing across the state, each of which will enhance convective activity over the forecast area. Additionally, at least through Labor Day, a low level jet will focus itself into Iowa during the late evening and overnight hours. This will result in multiple rounds of thunderstorms over southern Iowa today then pivot a little to more of a northeast to southwest area for the rest of the week. Soundings show PWAT's around 2 inches which is anomalously high for this time of year. Heavy rainfall will be likely with storms easily capable of producing 2+ inches of rainfall with locally much higher amounts. In time exact locations of where the heaviest rain will occur may get muddied as outflow boundaries contaminate the area. Additionally, SPC has outlooked Iowa for marginal severe storms today and Sunday. While the heavy rain threat will be the major concern...sufficient deep shear and instability will exist over Iowa which will warrant at least some risk for hail and damaging wind. This will likely be enhanced during the evening and overnight with the development of the aforementioned low level jet but complicated during the day by left over convective debris and old outflow/thunderstorm boundaries and just how quickly we can destabilize. For today and tonight, a flash flood watch has been issued for east central into south central Iowa where early morning rainfall has exceeded 4 inches and caused flash flooding issues already. Additional storms will develop later today and especially tonight in roughly the same areas likely causing a flash flood potential due to already saturated soils and residual ponding of water. Additional headlines will likely be needed with time. && .AVIATION.../For the 12Z TAFS through 12Z Sunday morning/ Issued at 647 AM CDT Sat Sep 1 2018 IFR/MVFR conditions due to storm complex moving across Iowa should clear eastern TAF's mid to late morning. VFR conditions the afternoon but additional storms late day/tonight will bring a return to IFR/MVFR conditions. Sfc flow light and vrb but winds will be gusty near tsra. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for IAZ039-049-050-061- 062-074-075-083>085-094-095. && DISCUSSION...FAB AVIATION...Krull
Hazardous weather outlook, Sep 1, 4:25 AM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 425 AM CDT Sat Sep 1 2018 IAZ004>007-015>017-023>028-033>038-044>048-057>060-070>073-081- 082-086-092-093-096-097-020930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone- Story-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Adams- Union-Wapello-Taylor-Ringgold-Appanoose-Davis- 425 AM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong to possibly severe thunderstorms are possible this afternoon through tonight. Damaging wind gusts is the main threat along with heavy rainfall. Large hail is a secondary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of thunderstorms, especially during the overnight hours, through Thursday. Widespread severe weather is not likely but a few storms from time to time may be strong to severe. Damaging winds will likely be the main threats with any stronger storms. Heavy rainfall will be possible with any thunderstorm. River flooding and flash flood threats could increase Sunday into next week due to the continued heavy rain threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though rainfall reports are appreciated. IAZ039-049-050-061-062-074-075-083>085-094-095-020930- Black Hawk-Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-Clarke- Lucas-Monroe-Decatur-Wayne- 425 AM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flash Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to possibly severe thunderstorms are possible this afternoon through tonight. Damaging wind gusts is the main threat along with heavy rainfall. Large hail is a secondary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of thunderstorms, especially during the overnight hours, through Thursday. Widespread severe weather is not likely but a few storms from time to time may be strong to severe. Damaging winds will likely be the main threats with any stronger storms. Heavy rainfall will be possible with any thunderstorm. River flooding and flash flood threats could increase Sunday into next week due to the continued heavy rain threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though rainfall reports are appreciated. FAB
In the hours before
Local storm report, Sep 1, 3:06 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
306 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM TSTM WND GST 2 W MURRAY 41.04N 93.98W
09/01/2018 M57 MPH CLARKE IA TRAINED SPOTTER
REPORTS NICKEL HAIL AND 0.83 INCHES RAINFALL
AS WELL.
&&
REVLocal storm report, Sep 1, 4:28 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
428 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND DMG LEON 40.74N 93.75W
09/01/2018 DECATUR IA LAW ENFORCEMENT
REPORTS OF POWER LINES DOWN AND POWER OUTAGE
IN LEON. DELAYED REPORT. BASEMENT FLOODING
ALSO REPORTED AT SOME LOCATIONS.
&&
REVLocal storm report, Sep 1, 6:18 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
618 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM HEAVY RAIN 2 W MURRAY 41.05N 93.98W
09/01/2018 M3.56 INCH CLARKE IA TRAINED SPOTTER
&&
BFLocal storm report, Sep 1, 6:50 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
650 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM HEAVY RAIN 2 N BEACONSFIELD 40.83N 94.05W
09/01/2018 M4.65 INCH RINGGOLD IA CO-OP OBSERVER
&&
BFLocal storm report, Sep 1, 7:21 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
721 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 AM HAIL 2 E MENLO 41.53N 94.36W
09/01/2018 E0.88 INCH GUTHRIE IA TRAINED SPOTTER
&&
BFLocal storm report, Sep 1, 7:23 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 AM HAIL MENLO 41.53N 94.40W
09/01/2018 E1.00 INCH GUTHRIE IA TRAINED SPOTTER
WINDS ESTIMATED TO BE 60 MPH.
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 10:01 PM CDT | Special Weather Statement | DMX | Cass | 59 min |
| Aug 31, 10:09 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 51 min |
| Aug 31, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 50 min |
| Sep 1, 1:01 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 22 min |
| Sep 1, 1:28 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 47 min |
| Sep 1, 3:35 AM CDT | Flash Flood Warning | DMX | Poweshiek, Tama | 6 hr |
| Sep 1, 4:21 AM CDT | Flash Flood Warning | DMX | Clarke, Decatur | 5 hr |
| Sep 1, 4:38 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 34 more | 24 hr |
| Sep 1, 4:38 AM CDT | Flash Flood Warning | DMX | Tama | 6 hr |
| Sep 1, 5:22 AM CDT | Flash Flood Warning | DMX | Ringgold, Union | 4 hr |
| Sep 1, 5:45 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 29 min |
| Sep 1, 6:30 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 45 min |
| Sep 1, 6:57 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Union | 48 min |
| Sep 1, 6:08 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.